Alert archive / Oklahoma / Tornado Warnings in 2003
Tornado Warning 67, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 9, 2003, 11:12 PM CDT for Oklahoma County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 11:12 PM CDT (04:12 UTC)
- Expired
- May 9, 2003, 11:55 PM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Oklahoma County, OK
The radar
The Norman radar (KTLX), 35 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2823 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 100412 TOROKC OKC109-100455- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 1110 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... EASTERN OKLAHOMA COUNTY IN CENTRAL OKLAHOMA * UNTIL 1155 PM CDT * AT 1110 PM CDT...DOPPLER RADAR AND STORM SPOTTERS OBSERVED A TORNADO 3 MILES SOUTH OF LUTHER...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE LUTHER THIS STORM HAS BEEN PRODUCING A SIGNIFICANT TORNADO. TAKE COVER IMMEDIATELY IF YOU ARE IN NORTHEAST OR EAST CENTRAL OKLAHOMA COUNTY. TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS. LAT...LON 3571 9726 3556 9725 3554 9714 3571 9714 $$ WR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 8:45 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 9, 8:45 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 845 PM CDT FRI MAY 9 2003 WILL MAKE A QUICK UPDATE. WILL NOT MAKE ANY MAJOR CHANGES AT THIS POINT...BUT WILL REFOCUS SEVERE THREAT ACROSS CENTRAL INTO NORTHERN OKLAHOMA FOR THIS EVENING AND DROP POPS BACK SLIGHTLY ACROSS THE SOUTH. OTHERWISE ONLY MINOR CHANGES TO WINDS...SKIES AND TEMPS. UPDATES OUT SHORTLY. 30 --------------------------------------------------------- 147 PM CDT FRI MAY 9 2003 WELL DEFINED S/W TROF EVIDENT IN 12Z UA DATA OVER NEW MEXICO APPEARS TO BE AMPLIFYING PER BAND 10 WV IMAGERY FROM RAMSDIS OVER FAR WTEX ATTM. PRESSURE FALLS ARE NOW INCREASING OVER NW OK..AND SFC WINDS HAVE BACKED 40-60 DEGREES IN THE PAST COUPLE OF HRS OVR SW OK. AS OF YET..SIGNIFICANT BOUNDARY LAYER MOISTURE HAS NOT WORKED BACK NWWD..BUT EXPECT SIGNIFICANT AIRMASS DESTABILIZATION DURING THE NEXT SEVERAL HOURS OVER MUCH OF SW OK/NW TX AS WINDS CONT TO BACK/INCREASE. FIRST ATTEMPT AT SUSTAINED BL BASED CONVECTION APPEARS TO HAVE FAILED FOR THE MOMENT TO THE WEST OF KABI..BUT INCREASING LOW LEVEL VERTICAL VELOCITIES IS EXPECTED TO RESULT IN RAPID SVR STORM DEVELOPMENT LATE THIS AFTERNOON. OTHER CONCERN FOR THE OVERNIGHT HOURS IS THE POTENTIAL FOR CONVECTION TO DEVELOP THIS EVENING ON THE HI PLAINS AND THEN SPREAD EAST/SOUTEAST ALONG AND NORTH OF WARM FRONTAL ZONE THAT IS EXPECTED TO BECOME BETTER DEFINED ACROSS NRN OK OR SRN KS. SFC LOW WILL MOVE TO THE NORTHEAST OF OKLAHOMA RATHER QUICKLY ON SATURDAY..AND SHUD RESULT IN VEERING LOW LEVEL FLOW. ALTHOUGH MOISTURE MAY BE SOMEWHAT SLOW TO MIX OUT IN THE SE ZONES..POTENTIAL FOR STORM INITIATION APPEARS TO BE LIMITED WITHIN THE BOUNDS OF OUR CWA. DEEP MOISTURE SHUD FINALLY GET PUSHED SWD INTO TEXAS IN WAKE OF THIS SYSTEM..GIVING A 36-48 HR BREAK IN THUNDERSTORM CHANCES. HOWEVER..MOISTURE MAY BEGIN TO LEAK BACK NWD ENUF LATE MONDAY TO ALLOW FOR STORM DEVELOPMENT OVR NW/W TEXAS. LATEST MEDIUM RANGE MODEL GUIDANCE HINTS THAT A PERIOD OF WNW FLOW ALOFT MAY BECOME ESTABLISHED OVER THE CENT/SRN PLAINS MID WEEK IN WAKE OF STRONG GREAT LAKES SYSTEM..AND BEFORE WEST COAST TROF RELOADS BY LATE IN THE WEEK. CHANCES FOR STORMS WILL INCREASE TUE/WED AS INSTABILITY AXIS BECOMES RE-ESTABLISHED ONCE AGAIN A BIT FARTHER NORTH BENEATH AXIS OF STRONGER MID LEVEL FLOW. IF NRLY COMPONENT TO MID LEVEL FLOW DOES DEVELOP..PATTERN WILL BECOME FAVORABLE FOR FORWARD PROPAGATING SVR MCS DEVELOPMENT FROM THE HI PLAINS SEWD INTO THE SRN PLAINS. MILLER OKC 66 83 50 78 / 40 20 10 0 HBR 58 84 46 80 / 40 10 10 10 SPS 67 90 53 82 / 40 20 10 10 GAG 49 75 39 77 / 30 10 10 0 PNC 67 81 48 75 / 40 20 10 0 DUA 70 88 57 83 / 40 30 10 10 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 9, 12:00 PM CDT, 11 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-101200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MOST OF OKLAHOMA. A SLIGHT RISK AREA SURROUNDS THE MODERATE
RISK AND AFFECTS MUCH OF FAR WESTERN AND SOUTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO ALTUS... AND
NORTH OF A LINE FROM ALTUS TO ARDMORE TO COALGATE. THE SLIGHT RISK
AREA INCLUDES THE REST OF OKLAHOMA... AND WESTERN NORTH TEXAS.
TIMING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE EARLY THIS AFTERNOON IN
EXTREME SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF TEXAS. MORE-
SIGNIFICANT STORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND
CONTINUE WELL INTO THE NIGHT.
IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE. SIGNIFICANT STRUCTURAL DAMAGE WILL BE POSSIBLE IN THE
STRONGEST STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH LATE TONIGHT.
DISCUSSION...
THE MAIN SURFACE FEATURE IS A DRYLINE THAT EXTENDED FROM NEAR ENID
OKLAHOMA TO NEAR VERNON TEXAS LATE THIS MORNING. THE DRYLINE IS
FORECAST TO DRIFT FARTHER WEST DURING THE AFTERNOON... PROBABLY
EXTENDING FROM NORTHWEST OKLAHOMA TO NEAR CHILDRESS BY LATE
AFTERNOON. A MID-LEVEL WAVE OVER SOUTHWEST TEXAS THIS MORNING WILL
ADVANCE TO THE NORTHEAST THIS AFTERNOON... AND WILL LIKELY PROVIDE
ADDITIONAL LIFT IN THE VICINITY OF THE DRYLINE. STORMS ARE EXPECTED
TO BECOME MORE NUMEROUS AND INCREASE IN INTENSITY DURING THE MID- TO
LATE-AFTERNOON HOURS AS THESE FEATURES COME TOGETHER. A CONTINUING
FEED OF LOW-LEVEL MOISTURE OVER THE RISK AREAS... ALONG WITH
FAVORABLE WIND PROFILES... WILL LIKELY SUSTAIN THE STORMS INTO THE
NIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS...NEAR 100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE SATURDAY AND THEN EACH DAY FROM MONDAY
THROUGH THURSDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE STORMS
WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN
CMSIn the hours before
Local storm report, May 9, 10:03 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1003 PM CDT FRI MAY 09 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1001 PM 7 W OKLAHOMA CITY OK TORNADO
05/09/03 OKLAHOMA REPORTED BY A HAM RADIO
SPOTTER
SBSSpecial weather statement, May 9, 10:19 PM CDT, 53 minutes before
OKZ026-100330- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1019 PM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY. AT 1019 PM...A TORNADIC SUPERCELL THUNDERSTORM WAS LOCATED OVER WARR ACRES...JUST WEST OF OKLAHOMA CITY...MOVING NORTHEAST AT 30 MPH. ON ITS CURRENT PATH...THE CENTER OF THE MESOCYCLONE ASSOCIATED WITH THE TORNADO WILL CLOSELY PARALLEL THE TURNER TURNPIKE...AND ENTER WESTERN LINCOLN COUNTY...NEAR LUTHER...AT APPROXIMATELY 10 PM. DAMAGE HAS ALREADY BEEN CAUSED BY A TORNADO. PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. JAMES
Special weather statement, May 9, 10:37 PM CDT, 35 minutes before
OKZ026-100355- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1037 PM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY. AT 1040 PM...A TORNADO WAS CROSSING INTERSTATE 35 BETWEEN BRITTON ROAD AND HEFNER ROAD IN NORTHERN OKLAHOMA COUNTY...MOVING EAST NORTHEAST AT 35 MPH. ON ITS CURRENT PATH...THIS TORNADO WILL NEARLY PARALLEL THE TURNER TURNPIKE AND MOVE INTO EASTERN OKLAHOMA COUNTY...REACHING THE COUNTY LINE NEAR LUTHER...BY 1110 PM. DAMAGE HAS ALREADY BEEN CAUSED BY A TORNADO. PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. JAMES
Special weather statement, May 9, 10:45 PM CDT, 27 minutes before
OKZ020-100400- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1045 PM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY. AT 1045 PM...A TORNADIC SUPERCELL WAS LOCATED NEAR THE TURNER TURNPIKE JUST NORTHWEST OF JONES IN OKLAHOMA COUNTY...MOVING EAST NORTHEAST AT 35 MPH. ALTHOUGH THE MOST DANGERSOUS PORTION OF THIS THUNDERSTORM IS EXPECTED TO REMAIN SOUTH OF PAYNE COUNTY...THE LARGE SIZE OF THE THUNDERSTORM...MAY ALLOW SEVERE SIZE HAIL TO BEGIN FALLING OVER SOUTHERN PAYNE COUNTY...INCLUDING PERKINS...RIPLEY...AND CUSHING BY 11 PM. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. JAMES
Local storm report, May 9, 10:48 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1048 PM CDT FRI MAY 09 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 PM 4 N JONES OK TORNADO
05/09/03 OKLAHOMA ON THE TURNER TURNPIKE
NEAR HIWASSEE ROAD
REPORTED BY A SPOTTER
SBSSpecial weather statement, May 9, 10:50 PM CDT, 22 minutes before
OKZ026-100405- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1050 PM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY. AT 1050 PM...A TORNADO WAS LOCATED ON THE NORTH SIDE OF JONES NEAR THE TURNER TURNPIKE...MOVING EAST NORTHEAST AT 35 MPH. ON ITS CURRENT PATH...THIS TORNADO WILL CONTINUE TO PARALLEL THE TURNER TURNPIKE...REACHING THE COUNTY LINE NEAR LUTHER BY 1115 PM. DAMAGE HAS ALREADY BEEN CAUSED BY A TORNADO. PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. JAMES
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 37 min |
| May 9, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Logan, Noble | 46 min |
| May 9, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 41 min |
| May 9, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 44 min |
| May 9, 7:39 PM CDT | Tornado Warning | OUN | Logan, Noble, Payne | 51 min |
| May 9, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 34 min |
| May 9, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 33 min |
| May 9, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 31 min |
| May 9, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 50 min |
| May 9, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 44 min |
| May 9, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 13 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 28 min |
| May 9, 8:34 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 41 min |
| May 9, 8:47 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 58 min |
| May 9, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 35 min |
| May 9, 9:09 PM CDT | Tornado Warning | OUN | Caddo | 21 min |
| May 9, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 44 min |
| May 9, 9:18 PM CDT | Tornado Warning | OUN | Canadian, Grady | 27 min |
| May 9, 9:27 PM CDT | Tornado Warning | OUN | Blaine, Custer | 33 min |
| May 9, 9:44 PM CDT | Tornado Warning | OUN | Canadian, Oklahoma | 46 min |
| May 9, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 37 min |
| May 9, 10:07 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 38 min |
| May 9, 10:27 PM CDT | Tornado Warning | OUN | Oklahoma | 48 min |
| May 9, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 43 min |
| May 9, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan | 55 min |
| May 9, 10:52 PM CDT | Tornado Warning | OUN | Lincoln | 53 min |
| May 9, 10:55 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 50 min |
| May 9, 11:41 PM CDT | Tornado Warning | OUN | Lincoln | 49 min |
| May 10, 12:20 AM CDT | Tornado Warning | OUN | Lincoln | 25 min |
| May 10, 11:41 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 49 min |
| May 10, 11:57 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 48 min |
| May 10, 11:58 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 47 min |
| May 10, 12:00 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 45 min |
| May 10, 12:22 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 38 min |
| May 10, 12:44 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie, Seminole | 46 min |
| May 10, 1:12 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 63 min |
| May 10, 1:31 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 44 min |
| May 10, 2:01 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 44 min |
| May 10, 2:20 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 55 min |
| May 10, 2:23 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 52 min |
| May 10, 2:45 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 45 min |
| May 10, 3:08 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 67 min |
| May 10, 3:12 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Marshall | 48 min |
| May 10, 3:14 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 61 min |
Nearby
Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.